Advanced Search
MyIDEAS: Login

Distortionary Taxation, Rule of Thumb Consumers and the Effect of Fiscal Reforms

Contents:

Author Info

  • Andrea Colciago

    ()
    (Department of Economics, University of Milan-Bicocca)

Abstract

We consider a standard growth model augmented with a share of rule of thumb con- sumers. A Government ?nances a preset level of public expenditure through ?at tax rates on labor and capital income and also makes lump sum transfers to non ricardian consumers. It has been shown in representative agents models with perfect competition that balanced budget rules with endogenous tax rates are likely to generate indetermi- nacy of the perfect foresight equilibrium. We show that the presence of rule of thumb consumers reduces this possibility. Further, we show that a ?scal reform which features a reduction in the capital income tax rate and leads to the steady state where the welfare of non ricardian agents is maximized could be Pareto improving. This is obtained via a direct redistribution of resources to rule of thumb consumers along the transition path.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://dipeco.economia.unimib.it/repec/pdf/mibwpaper113.pdf
File Function: First version, 2007
Download Restriction: no

Bibliographic Info

Paper provided by University of Milano-Bicocca, Department of Economics in its series Working Papers with number 113.

as in new window
Length: 25 pages
Date of creation: 2007
Date of revision: 2007
Handle: RePEc:mib:wpaper:113

Contact details of provider:
Postal: Piazza Ateneo Nuovo, 1 Milano 20126
Phone: +39 02 6448 3089
Fax: +39 02 6448 3085
Email:
Web page: http://dipeco.economia.unimib.it
More information through EDIRC

Related research

Keywords: Non Ricardian Agents; Fiscal Policy; Capital Income Tax Rate;

Find related papers by JEL classification:

This paper has been announced in the following NEP Reports:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Chamley, Christophe, 1986. "Optimal Taxation of Capital Income in General Equilibrium with Infinite Lives," Econometrica, Econometric Society, vol. 54(3), pages 607-22, May.
  2. Kenneth L. Judd, 1982. "Redistributive Taxation in a Simple Perfect Foresight Model," Discussion Papers 572, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
  3. Klein Paul & Quadrini Vincenzo & Rios-Rull Jose-Victor, 2005. "Optimal Time-Consistent Taxation with International Mobility Of Capital," The B.E. Journal of Macroeconomics, De Gruyter, vol. 5(1), pages 1-36, June.
  4. Jordi Galí & J. David López Salido & Javier Vallés, 2003. "Rule-of-thumb consumers and the design of interest rate rules," Banco de Espa�a Working Papers 0320, Banco de Espa�a.
  5. Teresa Garcia-Milà & Albert Marcet & Eva Ventura, 2010. "Supply Side Interventions and Redistribution," Economic Journal, Royal Economic Society, vol. 120(543), pages 105-130, 03.
  6. Benigno, Pierpaolo & Woodford, Michael, 2004. "Optimal Taxation in an RBC Model: A Linear-Quadratic Approach," CEPR Discussion Papers 4764, C.E.P.R. Discussion Papers.
  7. Lansing, Kevin J., 1999. "Optimal redistributive capital taxation in a neoclassical growth model," Journal of Public Economics, Elsevier, vol. 73(3), pages 423-453, September.
  8. David Domeij & Jonathan Heathcote, 2004. "On The Distributional Effects Of Reducing Capital Taxes," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 45(2), pages 523-554, 05.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Albonico, Alice, 2010. "Policy Games with Liquidity Constrained Consumers," MPRA Paper 25666, University Library of Munich, Germany.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:mib:wpaper:113. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Roberto Reale).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.